West Virginia, 2004

Damaging Wind in West Virginia, June 17, 2004

June 17, 2004 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 4:40 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 17, 4:40 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT THU JUN 17 2004

.UPDATE FOR DISCUSSION...

540 PM EDT THU JUN 17 2004

WITH TRAINING STORMS ACROSS NORTHERN CWA AND ADVANCING PRECIP ACROSS
CENTRAL KENTUCKY LIFTING NORTHEAST...AND SHORTWAVE APPROACHING
OVERNIGHT...HAVE DECIDED TO GO WITH FLOOD WATCH OVERNIGHT THROUGH
6AM.  JUST A LITTLE CONCERNED ABOUT BEING FAIRLY WET MOST PLACES AND
THE POSSIBILITY OF TRAINING STORMS THIS EVENING AND OVERNIGHT.

&&

.PREVIOUS DISCUSSION...

315 PM EDT THU JUN 17 2004

.TONIGHT THROUGH SATURDAY...

THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON IN DAYTIME
HEATING...WITH SOME UPPER SUPPORT FROM SHORTWAVE MOVING ACROSS GREAT
LAKES REGION.  MOST ACTIVITY HAS REMAINED NORTH OF THE CWA BUT A FEW
STORMS GOING ACROSS THE NORTH.  ANOTHER SHORTWAVE CURRENTLY OVER
EASTERN MISSOURI AND SOUTHERN ILLINOIS SLIDES EAST TONIGHT AND WILL
KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN FORECAST.  THINK
ACTIVITY WILL NOT BE THAT STRONG WITH LACK OF DAYTIME HEATING.

WE REMAIN IN A STAGNANT AND VERY MOIST ATMOSPHERE THROUGH THE
BEGINNING OF THE WEEKEND UNTIL A COLD FRONT SINKS SOUTH INTO AREA ON
SATURDAY.  LOOKING FOR DIURNAL SHOWERS AND THUNDERSTORMS FOR FRIDAY
AND EARLY SATURDAY UNTIL FRONT PASSES.  ONLY CARRYING LOW CHANCE
POPS THOUGH WITH NO REAL SURFACE BOUNDARY TO FOCUS ACTIVITY ON
FRIDAY.

TEMPERATURES WILL REMAIN WARM ON FRIDAY AND THEN COOL DOWN ON
SATURDAY WITH SOME CLOUDS AROUND AND COOLER 850H TEMPS ARRIVING WITH
FRONTAL PASSAGE.  NIGHTTIME TEMPS WILL REMAIN MILD IN THE  UPPER 60S
AND LOWER 70S.

.SATURDAY NIGHT THROUGH THURSDAY...

A PATTERN CHANGE THIS PERIOD...WHICH ENDS THE PERSISTENT VERY HUMID
AND WET CONDITIONS OF RECENT WEEKS. MODELS HAVE COME INTO MUCH
BETTER AGREEMENT ON AMPLIFYING NORTHERN STREAM OVER EASTERN NORTH
AMERICA...WHICH ALLOWS A COLD FRONT TO PUSH SOUTHEASTWARD THROUGH THE
ENTIRE CWA BY SATURDAY EVENING. CANADIAN HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT AND DOMINATE THROUGH MUCH OF MONDAY...BRINGING MUCH
DRIER AND COOLER AIR INTO THE REGION. NIGHTS WILL FEEL ESPECIALLY
COOL DUE TO THE DRIER AIR.

THE HIGH MOVES EAST OF THE CWA DURING MONDAY...TURNING THE WINDS
SOUTHERLY AND BEGIN A MODERATION IN TEMPERATURES AND ALLOW MOISTURE
TO INCREASE.

NEXT WEEK APPEARS TO BE DOMINATED BY A FURTHER SOUTHWARD POSITION OF
THE NORTHERN STREAM...BRINGING DOWN ANOTHER COLD FRONT FROM CANADA.
TIMING AND STRENGTH OF THE FRONTS ARE DIFFICULT IN THIS PATTERN AT
THIS TIME OF YEAR...BUT THE NEW GFS BRINGS IT ACROSS THE CWA TUESDAY
WITH SHOWERS AND THUNDERSTORMS. THE TREND OF THE GFS HAS BEEN TO BE
MORE PROGRESSIVE WITH THE FRONTS NEXT WEEK. GENERAL CONSENSUS FROM
HPC AND ENSEMBLES IS TO TAKE A SLOWER MOVEMENT THAN THE GFS.
THUS...WILL HANG ON TO A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY. GFS THEN BRINGS ANOTHER COLD FRONT SOUTHWARD ON
THURSDAY...SO KEPT POPS IN THERE ALSO.  EVEN WITH ALL THIS...WE WILL
NOT HAVE THE TROPICAL AIRMASS AND STAGNANT WEATHER PATTERN OF RECENT
WEEKS THAT HAVE CONTINUOUSLY THREATENED PROLONGED HEAVY RAIN
EVENTS.

HC/JMV

&&

.AVIATION...

135 PM EDT THU JUN 17 2004

AFTERNOON STORMS FIRING AGAIN TODAY AS UPPER LEVEL ENERGY PASSES
THROUGH OHIO VALLEY INTO THIS EVENING.  GENERALLY VFR CONDITIONS
EXPECTED OUTSIDE OF SHOWERS AND THUNDERSTORMS...WITH MVFR/IFR
CONDITIONS POSSIBLE WITH SHOWERS.  DO NOT SEE MUCH CHANGE FROM LAST
NIGHT AND HAVE NOT PLAYED MUCH FOG EXCEPT THE USUAL AT EKN.  JUST
EXPECTED MID CLOUDS OVERNIGHT AS UPPER DISTURBANCE PASSES BY.  VERY
POSSIBLY WILL BE SOME SHOWERS AROUND BUT POPS ARE 50 PERCENT OR
LOWER AND EXACT LOCATION WILL BE UNKNOWN SO HAVE LEFT OUT OF TAFS.

HC

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>031...WVZ033>040...WVZ046>047.

VA...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES VAZ003>004.

KY...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES KYZ101>103...
KYZ105.

OH...FLOOD WATCH UNTIL 600 AM EDT FRIDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.

&&
Hazardous weather outlook, Jun 17, 3:00 AM EST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT THU JUN 17 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
400 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

EVEN THOUGH THE AREA IS NOT IN A SLIGHT RISK OF SEVERE WEATHER
TODAY...THE POTENTIAL FOR THUNDERSTORMS STILL EXISTS.  AN UPPER AIR
DISTURBANCE WILL BE PUSHING INTO THE AREA...HELPING TO KICK OFF
SHOWER AND THUNDERSTORM ACTIVITY.  MOST OF THE HEAVY RAIN IS
EXPECTED TO REMAIN TO OUR NORTHWEST...HOWEVER ANY STRONG STORM THAT
DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN.  ON THE
BRIGHT SIDE...WITH A STRONGER WESTERLY FLOW IN PLACE...STORMS WILL
BE MOVING FASTER THAN THE PAST SEVERAL DAYS...RESULTING IN LESS OF A
FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL BE SWEEPING ACROSS THE AREA ON SATURDAY.  UNTIL
THEN...WE WILL REMAIN IN A MOIST AND UNSTABLE AIRMASS...WITH PRIMARY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  AFTERWARDS...A
SLIGHTLY COOLER AND DRY AIRMASS WILL SETTLE IN THROUGH THE BEGINNING
OF THE NEXT WORK WEEK.

KF

In the hours before

Special weather statement, Jun 17, 1:57 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT THU JUN 17 2004

OHZ066-171956-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
257 PM EDT THU JUN 17 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 255 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...7 MILES
NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW LEXINGTON...
PERRY STATE FOREST AND SOMERSET.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 30
TO 40 MPH...AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Jun 17, 1:57 PM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT THU JUN 17 2004

OHZ066-171956-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
257 PM EDT THU JUN 17 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 255 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...7 MILES NORTHWEST OF SOMERSET...MOVING SOUTHEAST AT
25 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW LEXINGTON...
PERRY STATE FOREST AND SOMERSET.

THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 30
TO 40 MPH...AND VERY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The radar

The Pittsburgh radar (KPBZ), 132 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 17, 5:55 PM EST
Where
Taylor County, Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -80.033

Trees were blown down along Riverside Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408915.